Printer Friendly

Sulfa allergy precludes hydrochlorothiazide?

A 56-year-old woman presents with hypertension. Her blood pressures have been about 160/100 mm Hg. Past medical history includes depression, gastroesophageal reflux disease, and hypothyroidism, and the patient has an allergy to sulfamethoxazole (rash).

She receives a prescription for hydrochlorothiazide. The pharmacist calls later to report that the pharmacy did not fill the prescription because the patient has a sulfa allergy.

What would you recommend?

A. Call in a prescription for a calcium channel blocker.

B. Call in a prescription for an ACE inhibitor.

C. Call in a prescription for a beta-blocker.

D. Call and ask the pharmacist to fill the hydrochlorothiazide prescription.

I have received this call from pharmacies many times. The patients are usually very frustrated because they could not pick up their medications. Is this the right call from the pharmacist? Does the fact that the patient has a sulfa allergy make prescribing hydrochlorothiazide wrong?

Allergies to sulfonamide antibiotics occur in about 3% of patients who are prescribed the drugs. Sulfa-containing antibiotics contain a five- or six-member nitrogen-containing ring attached to the N1 nitrogen of the sulfonamide group and an arylamine group (H N) at the N4 position of the sulfonamide group (Pharmacotherapy 2004;24:856-70). Sulfa-containing nonantibiotics--including thiazides and loop diuretics, as well as COX2 inhibitors--do not contain these same features.

There has always been concern that there is a possibility of increased risk of drug reactions in patients who receive a sulfa nonantibiotic, and frequently prescriptions for these medicines are not filled by pharmacies without directly confirming the intent by speaking with the prescriber.

Brian Hemstreet, Pharm.D., and Robert Page II, Pharm.D., did a prospective, observational study of patients admitted to a hospital with a history of sulfa allergy (Pharmacotherapy 2006;26:551-7). A total of 94 patients were studied who had a reported sulfa allergy. Forty of these patients were taking a sulfonamide nonantibiotic at the time of admission (most commonly furosemide). Nine of the patients received a sulfonamide nonantibiotic during their hospitalization. None of the patients had a drug reaction, either while receiving a sulfonamide nonantibiotic in the hospital, or previously while receiving one as an outpatient.

Dr. Pilar Tornero and colleagues used patch testing and control oral challenge in patients with previous fixed drug eruptions to trimethoprim-sulfame-thoxazole or an unknown sulfonamide (Contact Dermatitis 2004;51:5762). All patients received low doses of oral sulfonamide antibiotics (trimethoprim-sul-famethoxazole, sulfadiazine, or sulfamethizole). All patients also received furosemide.

Every patient with previous known sulfa reaction had a positive oral challenge test when given sulfamethoxazole. There was cross-reactivity with other sulfa antibiotics: Seven of 18 patients with prior sulfamethoxazole allergy reacted to oral challenge with sulfadiazine, and 4 of 9 patients with prior allergy with sulfamethoxazole reacted to challenge with sulfamethazine. All 28 patients in the study were challenged with furosemide (a sulfa nonantibiotic) with no allergic reactions.

Dr. Brian Strom and colleagues conducted a retrospective cohort study using general practice research database, looking at risk of allergic reactions within 30 days of receipt of a sulfonamide nonantibiotic (N. Engl. J. Med. 2003;349:1628-35).

Patients who had a history of pri or hypersensitivity to a sulfonamide antibiotic were compared with those with no previous history of allergy. Analyses were also performed in patients with a prior penicillin allergy. A total of 969 patients who had an allergic reaction after a sulfonamide antibiotic were evaluated.

Of those patients, 9.1% had an allergic reaction after receiving a sulfonamide nonantibiotic. In those patients without a sulfa antibiotic allergy, only 1.6% had a reaction to a sulfa nonantibiotic. Interestingly, in patients with a prior history of penicillin reaction, 14.6% had an allergic reaction when receiving a sulfa nonantibiotic.

Patients with a history of sulfa allergy to a sulfa antibiotic are more likely to have a reaction to a sulfa nonantibiotic than are those without a previous allergy history. But this appears to be due to overall increased reactiveness and not a cross-reactivity, because those with history of penicillin allergy had an even higher allergy rate to sulfa nonantibiotics than did patients with a prior sulfa allergy.

BY DOUGLAS S. PAAUW, M.D.

Dr. Paauw is professor of medicine in the division of general internal medicine at the University of Washington, Seattle, and he serves as third-year medical student clerkship director at the University of Washington. Contact Dr. Paauw at dpaauw@uw.edu. Scan the QR code to read more Myth of the Month columns online at internalmedicinenews.com.
COPYRIGHT 2015 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2015 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:MYTH OF THE MONTH
Author:Paauw, Douglas S.
Publication:Internal Medicine News
Date:Jul 1, 2015
Words:744
Previous Article:Steroids for sciatica.
Next Article:FSMB offers framework, not national standard.
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters